London: Commonly prescribed antibiotic - amoxicillin - is ineffective for treating coughs and other chest infections, and can be harmful if overused, experts claim.
The overuse of the antibiotic can lead to side effects such as diarrhoea, rash, vomiting and the development of resistance, researchers warned.
"Patients given amoxicillin don`t recover much quicker or have significantly fewer symptoms," said researcher Paul Little from the University of Southampton.
"Indeed, using amoxicillin to treat respiratory infections in patients not suspected of having pneumonia is not likely to help and could be harmful," Little said in a statement.
LRTI (chest infections) are one of the most common acute illnesses treated in primary care in developed countries.
In the study, 2,061 adults with acute uncomplicated LRTI from primary care practices in 12 European countries - including England, the Netherlands, Belgium, Germany, Sweden, France, Italy, Spain and Poland - were randomly assigned to receive either amoxicillin or a placebo three times a day for seven days.
Little difference in severity or duration of symptoms was reported between the two groups. This was true even for older patients aged 60 or more who were generally healthy, in whom antibiotics appeared to have a very limited effect.
Although significantly more patients in the placebo group experienced new or worsening symptoms (19.3 per cent vs 15.9 per cent), the number needed to treat was high (30), and just two patients in the placebo group and one in the antibiotic group required hospitalisation.
Patients taking antibiotics reported significantly more side effects including nausea, rash, and diarrhea, than those given placebo.
"Our results show that most people get better on their own. But, given that a small number of patients will benefit from antibiotics the challenge remains to identify these individuals." Little said.